Alert archive / California / Tornado Warnings in 2014

Tornado Warning 8, NWS Sacramento, CA

March 26, 2014Placer County, Sacramento County, Sutter County, California

NWS Sacramento, CA issued this tornado warning at Mar 26, 2014, 6:12 PM PDT for Placer County, Sacramento County, Sutter County, California. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2014, 6:12 PM PDT (01:12 UTC)
Expired
Mar 26, 2014, 7:00 PM PDT
In force
48 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Placer County, CA, Sacramento County, CA, Sutter County, CA

The radar

The Sacramento radar (KDAX), 49 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 6:15 PM PDTTORNADO2 W Roseville, CAEF0 TORNADO IN MARKET ST-FILLINGHAM LN-KIRIKTON LN-SYKE CT AREA OF WEST ROSEVILLE BETWEEN 615 PM-620 PM 03/26/2014 ESTIMATED 75-85 MPH WINDS, TORNADO WIDTH 10-20 YARDS, DAMAGE PATH 200-300 YARDS. ROOF DAMAGE, 2 WINDOWS BLOWN OUT, 25-30 FEET OF FENCE BLOWN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2014-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2014-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WFUS56 KSTO 270112
TORSTO
CAC061-067-101-270200-
/O.NEW.KSTO.TO.W.0008.140327T0112Z-140327T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
612 PM PDT WED MAR 26 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN PLACER COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITIES OF...ROSEVILLE...ROCKLIN...
  NORTH CENTRAL SACRAMENTO COUNTY IN CENTRAL CALIFORNIA...
  SOUTHEASTERN SUTTER COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 700 PM PDT

* AT 609 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD   
  3 MILES SOUTHEAST OF PLEASANT GROVE...OR 6 MILES WEST OF           
  ROSEVILLE...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ANTELOPE...LINCOLN AND LOOMIS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3895 12123 3878 12115 3868 12140 3883 12152
TIME...MOT...LOC 0111Z 247DEG 11KT 3877 12141

$$

CS
1 follow-up statement
185 
WWUS56 KSTO 270132
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
632 PM PDT WED MAR 26 2014

CAC067-101-270137-
/O.CAN.KSTO.TO.W.0008.000000T0000Z-140327T0200Z/
SUTTER CA-SACRAMENTO CA-
632 PM PDT WED MAR 26 2014

...THE TORNADO WARNING FOR NORTH CENTRAL SACRAMENTO AND SOUTHEASTERN
SUTTER COUNTIES IS CANCELLED...

LAT...LON 3895 12123 3878 12115 3874 12127 3876 12137
      3885 12139
TIME...MOT...LOC 0127Z 247DEG 11KT 3879 12135

$$

CAC061-270200-
/O.CON.KSTO.TO.W.0008.000000T0000Z-140327T0200Z/
PLACER CA-
632 PM PDT WED MAR 26 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
SOUTHWESTERN PLACER COUNTY...

AT 626 PM PDT...TRAINED WEATHER SPOTTERS HAVE REPORTED MULTIPLE 
FUNNEL CLOUDS BETWEEN PLEASANT GROVE AND ROCKLIN. THIS TORNADO WAS 
LOCATED 4 MILES NORTHWEST OF ROSEVILLE OR 5 MILES WEST OF ROCKLIN 
MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOOMIS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3895 12123 3878 12115 3874 12127 3876 12137
      3885 12139
TIME...MOT...LOC 0127Z 247DEG 11KT 3879 12135

$$

CS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 26, 4:12 PM PDT, 2 hours earlier.

Area forecast discussion, Mar 26, 4:12 PM PDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
412 PM PDT Wed Mar 26 2014

.Synopsis...
Significant mountain snow and gusty winds are likely with
good potential for isolated thunderstorms today...some possibly
strong storms. Wet and cooler weather will continue through the
weekend.

&&

.Updated Discussion...
Next wave of precip is spreading into the Sierra as the next
batch of short-wave energy rotates inland. Forecast soundings
indicate showers and good potential for some thunderstorms this afternoon
in the valley. The CAPE layer is relatively shallow, but that is
normal for here. The interesting thing to note is the shear
values. The 0-1 km shear is anywhere from 12 to 20 m/s while the
0-6 km shear is from 35 to 55 m/s, with the strongest areas
between Sacramento and Red Bluff. The significance of these shear
profiles are that they are very favorable for rotating updrafts as
individual cells develop. Several cells have begun to do just
that.

We are not making any major changes to the snow amounts and the
Winter Storm Warning. The next wet system is forecast to drop
southward through the region Saturday.    JClapp

&&

.Extended Discussion (Sunday through Wednesday)

Pacific moisture tap and associated surface precip band will shift
southward across the forecast area late Saturday into early
Sunday. Models are in decent agreement with the timing, so
confidence is high in widespread rain/snow Saturday night. This
will be another winter-like system with snow levels as low as
4000ft, so passes will see accumulating snow once again. Heavier
rains are expected compared to the current mid-week system, with a
half inch to an inch of rain possible in the Valley and a foot or
more in the mountains.

Models show weak ridging over the state on Sunday but WAA and
weak lift could promote some continued light overrunning
precipitation mainly north of the Sacramento area. Daytime highs
will range from a little below normal to the north where cloud
cover will be more extensive to a little above normal to the
south.

The next in a series of Pacific storm systems is forecast to move
into NorCal by Monday afternoon, bringing another good chance of
precipitation to the entire CWA. Relatively low snow levels are
expected with this system (which has the potential to be even
colder than the last). The upper low is forecast to push inland on
Tuesday bringing a turn to showery conditions with continued
cooler than normal daytime temperatures. -DVC

&&

.Aviation...

Another day of showers and thunderstorms today with an unstable
airmass behind last evenings cold frontal passage. VFR with areas of
MVFR conditions in the Valley. Over the mountains, IFR/LIFR ceilings
and visibilities with snow down to 4000 feet. Improving conditions
for the Valley overnight, with improving conditions for the
mountains by 18z Thursday.

&&

.STO Watches/Warnings/Advisories...
winter storm warning until 11 am pdt thursday above 5000 feet in
the west slope northern sierra nevada...western plumas
county/lassen park.

&&

In the hours before

Local storm report, Mar 26, 5:03 PM PDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
503 PM PDT WED MAR 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FUNNEL CLOUD     2 W WILLOWS             39.52N 122.24W
03/26/2014                   GLENN              CA   PUBLIC

            RELAYED BY GLENN COUNTY SHERIFF.

&&

KS
Local storm report, Mar 26, 5:30 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
530 PM PDT WED MAR 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FUNNEL CLOUD     3 SW NICOLAUS           38.87N 121.62W
03/26/2014                   SUTTER             CA   TRAINED SPOTTER

&&

KS
Local storm report, Mar 26, 5:48 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
548 PM PDT WED MAR 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          4 E WILLOWS             39.52N 122.12W
03/26/2014                   GLENN              CA   TRAINED SPOTTER

            TORNADO ON GROUND BETWEEN WILLOWS AND GLENN. SPOTTER
            EL34.

&&

KS
Local storm report, Mar 26, 5:50 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
550 PM PDT WED MAR 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 E BLUEGUM             39.58N 122.14W
03/26/2014  E1.00 INCH       GLENN              CA   TRAINED SPOTTER

            QUARTER-SIZE HAIL REPORTED 2 MILES EAST OF
            I-5 AT INTERSECTION OF COUNTY ROAD 39 AND
            ROAD P.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Mar 26, 6:03 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
603 PM PDT WED MAR 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FUNNEL CLOUD     3 W PLEASANT GROVE      38.82N 121.54W
03/26/2014                   SUTTER             CA   TRAINED SPOTTER

            FUNNEL CLOUD ABOUT 500 FEET ABOVE THE
            GROUND, SEVERAL MILES SOUTH OF SPOTTER
            LOCATION AT HIGHWAY 99 AND HOWSLEY ROAD,
            SPOTTER SL47.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Mar 26, 6:08 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
608 PM PDT WED MAR 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FUNNEL CLOUD     7 SE NICOLAUS           38.83N 121.49W
03/26/2014                   SUTTER             CA   TRAINED SPOTTER

            FUNNEL CLOUD SOUTHWEST OF PLEASANT GROVE. SPOTTER NUMBER
            SO47.

&&

KS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:09 PM PDTTornado WarningSTOButte, Glenn51 min
Mar 26, 5:40 PM PDTTornado WarningSTOPlacer, Sacramento, Sutter50 min
Mar 26, 6:01 PM PDTTornado WarningSTOButte, Glenn44 min
Mar 26, 6:19 PM PDTSpecial Weather StatementSTOTehama41 min
Mar 26, 6:57 PM PDTSpecial Weather StatementSTOButte48 min
Mar 26, 7:00 PM PDTTornado WarningSTOEl Dorado, Placer45 min
Mar 26, 7:33 PM PDTSpecial Weather StatementSTOButte42 min
Mar 27, 2:44 PM PDTWinter Storm WatchSTO13 hr

Nearby

Tornado Warnings in California, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.